Objective: To describe a case of tramadol withdrawal in a neonate and treatment with clonidine after exposure to long-term maternal use of high-dose tramadol.
Case summary: A 34-week gestational age neonate displayed symptoms of tramadol withdrawal within 48 hours of delivery. Due to a confusing initial clinical picture, including presumed congenital Chlamydia, questionable seizures, and an original report of maternal use of ketorolac (Toradol), diagnosis was delayed until day of life 5. Symptoms included jitteriness, myoclonic movements, and irritability. Upon further questioning of the mother, it was revealed that she was actually taking tramadol 600-800 mg daily. The infant was placed on maintenance therapy with oral clonidine (from 1 to 3 microg/kg orally every 3 hours) until discontinuation on day of life 11. After 3 days off treatment, he began to display symptoms of withdrawal again. Clonidine was restarted at 1 microg/kg orally every 8 hours and he was discharged home on maintenance clonidine therapy at 18 days postnatal age. A 7-day tapering regimen was initiated 2 weeks after discharge, and no further withdrawal symptoms occurred.
Discussion: Few published articles are available to guide clinicians on the clinical course and treatment strategies for tramadol dependence and withdrawal. In neonates, the reports are particularly sparse. Traditional agents used in neonatal opioid withdrawal are narcotics (morphine, tincture of opium, methadone), benzodiazepines (diazepam, lorazepam), and phenobarbital. Clonidine use for neonatal abstinence syndrome from narcotics has been shown to be effective alone or in combination with agents such as other opiates and chloral hydrate. Potential benefits of clonidine therapy include shorter duration of therapy, reduced withdrawal symptoms, and decreased length of hospital stay.
Conclusions: Withdrawal can be prolonged in infants exposed to maternal tramadol use. Clonidine may be a safe and effective option for managing symptoms of neonatal tramadol abstinence.